Indications: Colocol®500 is indicated in the following cases:
- Mild to moderate pains, including headache, migraine, period pains, muscle ache, sore throat, toothache, aches and pains associated with influenza or cold, pains and fever after vaccination, teeth extraction or dental procedures.
- Fever reduction.
- Hypersensitivity to paracetamol or any ingredients of the drug.
- Severe liver, kidney diseases.
- Patients with glucose-6-phosphate dehydrogenase deficiency.
Precautions: You should use with caution in the following cases:
- Chronic anemia.
- Liver, kidney disease.
- Alcoholism (because both paracetamol and alcohol are harmful to the liver).
- Co-administration with other paracetamol-containing preparations which may cause overdose or drug poisoning.
- The physician should warn patients of serious signs of skin reactions (but very rarely) such as Stevens-Johnson syndrome (SJS), toxic epidermal necrolysis (TEN) or Lyell’s syndrome, acute generalized exanthematous pustulosis (AGEP).
Symptoms of the syndromes mentioned above are described as follows:
- Stevens-Johnson syndrome (SJS) is a hydatid-type drug allergy. The hydatids localized around natural cavities: eyes, noses, mouth, ears, genitals and anus. Symptoms of high fever, pneumonia, liver and kidney dysfunction have been accompanied. Stevens-Johnson syndrome (SJS) is diagnosed with at least two injured natural cavities.
- Toxic epidermal necrolysis (TEN) is the most severe drug allergy, including:
+ Diverse cutaneous lesions which is characterized by morbilliform eruptions, scarlatiniform rash, erythema, flabby hydatids, damages quickly spread throughout the body;
+ Eye mucosa injuries: keratitis, purulent conjunctivitis, corneal ulcers.
+ Gastrointestinal mucosa injuries: stomatitis, oral mucosa, ulcers in throat, esophagus, stomach, intestines;
+ Uriogenital mucosa injuries.
+ Other serious systemic symptoms have been also reported, including fever, gastrointestinal bleeding, pneumonia, glomerulonephritis, hepatitis, etc. that give a high mortality rate of 15-30%.
- Acute generalized exanthematous pustulosis (AGEP): small sterile pustules arise on widespread erythematous base. Lesions usually appear in folds such as armpits, groins and face, then spreading throughout the body. Systemic symptoms often are fever, increased neutral WBC test.
- Upon detecting the first rash signs on skin or any other signs of hypersensitivity reactions, patients should stop using the drug. Those who have experienced these serious skin reactions caused by paracetamol should not take it again and inform your doctor about this state at any exams.
Pregnancy and lactation
- Human and animal studies with paracetamol have not identified any risk to pregnancy and embryonal development. Human studies with paracetamol have not found any risk to lactation or breast-fed offspring.
- Paracetamol crosses the placental barrier and is excreted into breast milk.
- As other drugs, if you are pregnant or breastfeeding, you should consult your doctor or pharmacist before using the drug.
Effects on ability to drive and use machines
- Chronic ingestion of large doses of paracetamol has been reported to potentiate the effects of coumarin- and indandione-derivative anticoagulants.
- The possibility of severe hypothermia should be considered in patients receiving concomitant phenothiazine and antipyretic therapy.
- Anticonvulsants (including phenytoin, barbiturates, carbamazepine), isoniazid, and other antituberculosis drugs that may increase paracetamol-induced liver toxicity. Therefore, paracetamol should be limited in patients who are receiving the above drugs.
Dosage & administration
For oral administration only. Colocol®500 should be used with or without food.
- Adults (including the elderly) and children aged 12 years and over: 1 - 2 tablets, every 4 to 6 hours if required. Maximum dose is 8 tablets in 4 divided doses.
- Children aged 7-12 years: 1 tablet, every 4 to 6 hours if required. Maximum daily dose is 4 tablets.
Colocol®500 is well tolerated at the therapeutic dose. Side effects, including gastrointestinal disturbances, skin rash and allergic reactions are usually mild, transient and rarely occur. In some cases, neutropenia, thrombocytopenia, pancytopenia may be present. However compared with aspirin or non-steroidal anti-inflammatory drugs, paracetamol causes no gastric irritation. So it is used clinically widely.
Inform your doctor about any side effects that may occur during the treatment.
Paracetamol toxicity may result from a single toxic dose (over 30 tablets), from repeated ingestion of large doses of paracetamol. Nausea, vomiting, and abdominal pain usually occurs within 2-3 hours after ingestion of toxic doses of the drug. In severe poisoning, methemoglobinemia (skin and mucosa cyanosis), consciousness disorders, hepatic failure resulting in jaundice may occur if not managed promptly.
Contact immediately to health care providers for timely intervention even if the overdose symptoms are not present. Acetylcysteine or methionine can be used as an antidote. If treatment is late (after taking more than 36 hours), recovery of liver damage is difficult.
Shelf-life: 36 months from the manufacturing date.
Storage: Store in cool dry places, below 28oC, protect from direct light.
Specifications: USP 26.